Ohio, 2008

Hail in Ohio, June 26, 2008

June 26, 2008 · NWS IWX · 1 event in 1 county or zone

A stationary boundary across the area combined with remnants of overnight convection. This interacted with moderate instability to allow for numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A stationary boundary across the area combined with remnants of overnight convection. This interacted with moderate instability to allow for numerous thunderstorms. A few reports of hail were received with one reaching penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 26, 2:23 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 26, 2:23 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EDT THU JUN 26 2008

.NEAR TERM...
MAIN CONCERN IN NEAR TERM IS WITH TSTMS. MCV MOVG ACROSS NW INDIANA
THIS AFTN. LAPS SFC BASED CAPES UP TO 4KJ/KG AHEAD OF THIS FEATURE.
SFC TROF ALSO EVIDENT FM ERN MI SW TO WEST CENTRAL INDIANA. SCT
TSTMS HAVE BEEN FORMING ALONG THIS BOUNDARY THIS AFTN. WITH WK SHEAR
AND VERY MOIST/UNSTABLE ENVIRONMENT...STORMS WILL BE MARGINALLY
SEVERE WITH GUSTY WINDS... VERY HEAVY RAIN.... AND SOME HAIL.
EXPECT THIS ACTIVITY TO PERSIST INTO THE EVE ALONG SFC TROF AND
SUBSEQUENT TSTM OUTFLOW BOUNDARIES SO HAVE CONTD WITH SCT POPS
THROUGH 00Z SE WITH A CHC NW. FOR THE EVE HOURS INHERITED LIKELY
POPS ACROSS THE NORTHERN COUNTIES. GFS WITH SUPPORT FROM RUC13
INDICATING AN AT LEAST PARTIALLY CONVECTIVELY ENHANCED SHRTWV WILL
MOVE EAST FROM NW IA THIS AFTN TO ERN WI/NE IL BY 06Z. CURRENTLY
MESO-BETA ELEMENTS ASSOCIATED WITH THIS FEATURE WERE MOVG SSE HWVR
SOME CONVECTION ALSO PUSHING EAST ACROSS NRN IA. CANT RULE OUT
MORE WIDESPREAD CONVECTION DVLPG AHEAD OF THIS SHRTWV AND MOVG
INTO OUR AREA BY LATE EVE BUT GIVEN CURRENT TRENDS WITH CONVECTION
UPSTREAM HAVE LOWERED POPS TO CHC ACROSS NRN PORTIONS OF CWA IN
THE 00Z-06Z TIMEFRAME.

&&

.SHORT TERM...

LATE TONIGHT INTO FRIDAY AND FRIDAY NIGHT... MAIN CONCERN IS THE
SVR WEATHER POTENTIAL FRI INTO FRI NIGHT IN ACTIVE PATTERN AS
POTENT UPPER TROUGH DIGS INTO THE NRN PLAINS AND UPPER MIDWEST FRI
INTO FRI NIGHT.

LATE TONIGHT/FRI MORNING...LEFT IN CHC POPS FOR SHOWERS/STORMS
AS FA MAY BE IMPACTED BY CONVECTION/MCS CURRENTLY BACK IN IA WITH
FURTHER DEVELOPMENT EXPECTED IN THE IA/SRN WI/NW IL VICINITY
TONIGHT. 12Z MODELS CONTINUE TO STRUGGLE WITH MESOSCALE DETAILS WITH
THE GFS HAVING CONVECTIVE FEEDBACK ISSUES AND THE 12Z NAM
INITIALIZING POORLY WITH QPF. HOWEVER...AM CONFIDENT THAT AN
ADDITIONAL MCS WILL DEVELOP OUT TO THE W WITH INCREASING LL CONV
AHEAD OF POTENT UPPER TROUGH ALONG THETA-E/MOISTURE GRADIENT. WOULD
THINK THAT THIS WOULD TRACK EASTWARD FOLLOWING PROGGED CORFIDI
VECTORS/7H FLOW. ALSO WOULD EXPECT THE MCS TO TRACK NEAR/JUST SOUTH
OF STRONG INSTABILITY/THETA-E BOUNDARY FROM LOWER MICHIGAN WNW
TOWARD THE IL/WI BORDER. WITH THIS SAID...THINK THIS FEATURE WILL
WEAKEN AS IT OUTRUNS BETTER FORCING WITH TRACK/SPEED IN QUESTION DUE
TO LACK OF ANY GOOD MODEL GUIDANCE. AS A RESULT...WILL KEEP WITH CHC
POPS DURING THIS TIMEFRAME DUE TO CONTINUED UNCERTAINTY.

FRIDAY AFTERNOON...DEPENDING ON EVOLUTION OF MCS RENMANTS IT ONCE
AGAIN LOOKS LIKE THE ATMOSPHERE WILL BECOME VERY UNSTABLE AS
STEEPENING MID LEVEL LAPSE RATES COMBINED WITH VERY MOIST LOW LEVELS
WILL YIELD MLCAPES AOA 2500 J/KG. NO OBVIOUS TRIGGER FOR
SHOWER/STORM DEVELOPMENT WITH TIGHT THETA-E GRADIENT/DIFFUSE SFC
TROUGH RETREATING OFF TO THE NORTH IN REPONSE TO HEIGHT FALLS
ACROSS THE NORTH CENTRAL US. IF INSTABILITY IS REALIZED THINK IT
WILL BE ENOUGH TO BREAK WEAK CAP NEAR 12KFT FOR SCT
SHOWERS/STORMS...ESPECIALLY WITH OUTFLOW BOUNDARIES AROUND. DEEP
LAYER SHEAR NEEDED FOR ROTATING UPDRAFTS/SUPERCELLS WILL LIKELY STAY
OFF TO THE WEST...HOWEVER...HAIL/MICROBURST MULTICELLS A DISTINT
POSSIBLITY WITH IMPRESSIVE CAPE...STEEP LL LAPSE RATES...AND
SOMEWHAT DRY MID-LEVELS.

FRIDAY NIGHT...MORE ORGANIZED SHOWER/STORM ACTIVITY SHOULD INITIATE
FRI AFTN ALONG AND JUST AHEAD OF A PRE-FRONTAL TROUGH FROM NEAR MCI
NE THRU DSM AND GRB. THIS ACTIVITY WILL LIKELY START OUT AS DISCRETE
SUPERCELLS AND THEN ORGANIZE INTO A COLD POOL DRIVEN SQUALL
LINE/LEWP...POSSIBLY AFFECTING THE REGION FROM WEST TO EAST FRI
NIGHT. SVR WX A CONCERN WITH THIS AS IT MOVES THROUGH. DO NOT EXPECT
THIS TO FALL APART AS WE LOSE DAYTIME HEATING DUE TO LARGE SCALE
FORCING WITH DIFF PVA/HEIGHT FALLS...DIFFLUENT FLOW ALOFT IN RIGHT
ENTRANCE REGION OF 100KT JET ROUNDING BASE OF TROUGH...AND LL CONV
ALONG SFC TROUGH/OUTFLOW. CONTINUED WITH LIKELY POPS FOR FRIDAY
NIGHT AND INCLUDED A SEVERE MENTION IN THE GRIDS. HEAVY RAIN
DEFINITELY POSSIBLE FRIDAY INTO FRIDAY NIGHT WITH PWATS INCREASING
TO NEAR 2 INCHES AND A DEEP WARM CLOUD LAYER NEAR 10KFT.

&&

.LONG TERM...
LITTLE CHANGE TO LONG TERM WITH OVERALL PACKAGE IN GOOD SHAPE.
UNSETTLED WEATHER ON TAP FOR SATURDAY AFTERNOON WITH FRONTAL
PASSAGE AND AGAIN ON SUNDAY WITH COLD AIR ALOFT AND MID LEVEL SHORTWAVE.
MODELS ARE FAIRLY USELESS ON DETAILS FOR SATURDAY WITH THE NEAR TERM
SO MUDDLED THAT INITIALIZATION ISSUES ABOUND.  BUT THE LARGER
DETAILS ARE STILL CONSISTENT SHOWING UPPER LOW SETTLING OVER GREAT
LAKES AND ASSOC SFC FRONT ROLLING THROUGH ON SATURDAY AFTERNOON.
MOISTURE/INSTABILITY SHOWN BY BUFR SOUNDINGS TO BE WELL ESTABLISHED
AHEAD OF THE BNDRY. WHILE ACTIVITY COULD FIRE EARLY ALONG PRE
FRONTAL TROF INDICATED BY NAM IT WILL LIKELY TURN OUT...AS HAS BEEN
THE CASE IN RECENT DAYS...THAT DETAILS OF THE AFTERNOON EVOLUTION
WILL BE LARGELY DEPENDENT ON FEATURES REMAINING FROM FRIDAY NIGHTS
ACTIVITY TO THE WEST.

COLD POOL THEN SETTLES IN WITH MODELS POORLY HANDLING STRENGTH AND
LOCATION FROM RUN TO RUN WITH LARGE TIMING DIFFERENCES ON H5
SHORTWAVE ROTATING AROUND LOW.  KEPT AFTERNOON POPS INTACT AND DID
NOT ADD ANYTHING IN MORNING HOURS DUE TO LOW CONFIDENCE.

DEEP LOW OVER EASTERN NA LIFTS WITH BROADER TROFING IN ITS WAKE
KEEPING AREA UNDER UPPER NW FLOW THROUGH THE WEEK.

&&

.PREV DISCUSSION... /ISSUED 131 PM EDT THU JUN 26 2008/

AVIATION...
THUNDERSTORMS HAVE DEVELOPED OVER THE WESTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA. THESE SHOULD NOT IMPACT KSBN
UNTIL MID AFTERNOON BUT WILL TRACK NORTHEAST TOWARDS KFWA. MORE
DEVELOPMENT UPSTREAM OVER IOWA WILL PROPAGATE TOWARDS THE REGION
WITH POTENTIAL AFFECTS ON TERMINALS OVERNIGHT INTO FRIDAY MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...LUDINGTON
AVIATION...LUDINGTON
NEAR TERM...TAYLOR
Hazardous weather outlook, Jun 26, 4:03 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 AM EDT THU JUN 26 2008

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-271000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
503 AM EDT THU JUN 26 2008 /403 AM CDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND EXTREME SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTH OF A LINE
FROM LAPORTE TO FORT WAYNE...HOWEVER THEY SHOULD REMAIN BELOW
SEVERE LIMITS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING PARTICULARLY ALONG AND NORTH OF HIGHWAY 30 AFTER 4 PM WITH
A THREAT FOR DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY. SEVERE STORMS
ARE A GOOD BET FRIDAY AFTERNOON AND EVENING ACROSS THE ENTIRE AREA
AND AGAIN SATURDAY AFTERNOON...ESPECIALLY EAST OF A MARION TO
MONTPELIER LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 26, 2:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT THU JUN 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             NAPOLEON                41.39N  84.13W
06/26/2008  E0.25 INCH       HENRY              OH   EMERGENCY MNGR

&&

EVENT NUMBER 01664

LWF
Local storm report, Jun 26, 2:44 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
344 PM EDT THU JUN 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     HUNTINGTON              40.88N  85.51W
06/26/2008                   HUNTINGTON         IN   EMERGENCY MNGR

            TWO SEMIS BLOWN OFF I69 AT MILE MARKER 72 AND 75

&&

EVENT NUMBER 01665

SAW
Local storm report, Jun 26, 2:49 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT THU JUN 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     HILLSDALE               41.93N  84.64W
06/26/2008                   HILLSDALE          MI   EMERGENCY MNGR

            TREE LIMBS AND SOME TREES DOWN IN AND AROUND HILLSDALE

&&

EVENT NUMBER 01666

LWF
Special weather statement, Jun 26, 2:53 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
353 PM EDT THU JUN 26 2008

INZ016-023>025-262030-
HUNTINGTON-KOSCIUSKO-MIAMI-WABASH-
353 PM EDT THU JUN 26 2008

...SPECIAL WEATHER STATEMENT...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF NORTH MANCHESTER...OR 6
MILES NORTHWEST OF WABASH...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NORTH MANCHESTER...
  URBANA AND DISKO...
  IJAMSVILLE AND LAKETON...
  SILVER LAKE AND BIPPUS...
  LIBERTY MILLS AND BRACKEN...
  PACKERTON AND LUTHER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LUD
Local storm report, Jun 26, 2:58 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT THU JUN 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     1 SSE PERU              40.74N  86.06W
06/26/2008                   MIAMI              IN   COUNTY OFFICIAL

            SOME TREES WERE BLOWN DOWN.

&&

EVENT NUMBER 01667

LWF
Local storm report, Jun 26, 3:04 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT THU JUN 26 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     FAIRMOUNT               40.42N  85.65W
06/26/2008                   GRANT              IN   LAW ENFORCEMENT

            TREE FELL ON HOUSE...HOUSE IS ON FIRE

&&

EVENT NUMBER 01668

SAW

The radar

The Northern Indiana radar (KIWX), 123 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
June 26, 3:05 PM EST to 3:06 PM EST
Where
Putnam County, 0.52 mi W of Ottoville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.930, -84.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111456.